Virginia, 2010

Damaging Wind in Virginia, July 16, 2010

July 16, 2010 · NWS LWX · 1 event in 1 county or zone

High pressure over the western Atlantic pumped in plenty of warm and humid air over the region during the 16th. A weak upper-level disturbance in the zonal flow aloft triggered showers and thunderstorms across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure over the western Atlantic pumped in plenty of warm and humid air over the region during the 16th. A weak upper-level disturbance in the zonal flow aloft triggered showers and thunderstorms across portions of central Virginia. An isolated thunderstorm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 5:45 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 16, 5:45 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT FRI JUL 16 2010

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TONIGHT BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS INTO SATURDAY. HIGH PRESSURE RETURNS
INTO EARLY NEXT WEEK. SEVERAL WAVES OF LOW PRESSURE WILL PASS BY
JUST TO THE NORTH...AS AN UPPER RIDGE BUILDS OVER THE DEEP SOUTH
FOR MUCH OF THE WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
HAVE CANCELLED THE HEAT ADVISORY FOR THE AREA WITH HEAT INDICES AT
RELIABLE ASOS SITES ONLY IN THE MU90S. NONETHELESS...IT WILL STILL
BE A WARM AND MUGGY NIGHT.

MAIN AREAS OF CONVECTION THIS AFTN SPLIT THE CWFA JUST TO THE
NORTH OVER SRN PA AND SOUTH NEAR THE RICHMOND AREA.
HOWEVER...OUTFLOW BOUNDARIES FROM THESE STORMS HAVE MOVED INTO NRN
MD AND THE NRN PIEDMONT/LOWER SRN MD. SCT SHOWERS AND STORMS WILL
DEVELOP ALONG THESE BOUNDARIES DURING THE EVE. ALSO...SCT SHOWERS
ASSOCIATED WITH A MIDLEVEL SHORTWAVE TROUGH AND COLD FRONT WILL
MOVE ACROSS THE POTOMAC HIGHLANDS...ALTHOUGH THIS ACTIVITY HAS
SHOWN A CONSISTENT WEAKENING TREND AS IT APPROACHES THE AREA. ANY
SMALL SEVERE WX THREAT OF GUSTY WINDS WILL DIMINISH AFTER SUNSET
WITH THE LOSS OF DAYTIME HEATING. STILL ISO TO SCT ACTIVITY WILL
MOVE FROM WEST TO EAST AS THE FRONT PUSHES THRU DURING THE OVRNGT
HRS. LOWERED POPS A BIT TO REFLECT LATEST TRENDS FROM RADAR
IMAGERY AND MESOSCALE MODEL GUIDANCE.

PREVIOUS DISCUSSION...
AS OF 1830Z...LOW PRESSURE IS OVER NRN ONTARIO...WITH AN OCCLUSION
TO THE ST LAWRENCE VALLEY. A WEAK COLD FRONT EXTENDS FROM THE
EASTERN GREAT LAKES AND DOWN THE OH VLY. PREFRONTAL BANDS OF
CONVECTIVE STORMS EXTEND ACROSS THE APPALACHIANS...WITH A NOTABLE
GAP IN COVERAGE ACROSS THE CWA. BAY BREEZES WILL CONTINUE TO ALLOW
POPUP SHOWERS THROUGH THE REST OF THE AFTERNOON. LEE TROUGH HAS
SETUP ACROSS THE CWA...TEMPORARILY SUPPRESSING CU DEVELOPMENT. AN
INCREASE IN CU/CONVECTIVE STORM POTENTIAL EXPECTED REST OF THE
AFTERNOON.

THIS EVENING...HIGH RES MODELS CONTINUE TO PAINT NERN AND SWRN ZONES
WITH BEST CHANCES FOR ORGANIZED CONVECTIVE STORMS THIS EVENING.
HOWEVER...CHANCE POPS STILL SEEM BEST CONSIDERING SCATTERED COVERAGE
POTENTIAL /50 POP NERN MD...40 KCHO AND S/SW/. LOW CHANCES IN
BETWEEN. DESPITE HOW IT FEELS OUT THERE...THE LOW LEVELS WILL
ACTUALLY BE FAIRLY DRY...ALLOWING FOR A DOWNBURST POTENTIAL WITH ANY
SIGNIFICANT TSTM ACTIVITY.

OVERNIGHT...FRONT SLOWS UPON PASSAGE OF THE SERN ZONES...EXTENDED
PERIOD OF TSTM CHANCES FOR SRN MD/THE WATERS...ESSENTIALLY REST OF
TONIGHT. OTW...SKIES SLOWLY BECOME MOSTLY CLEAR...SOME FOG
POSSIBLE...PARTICULARLY WHERE RAIN OCCURS. MIN TEMPS LOW TO MID 70S
INLAND...UPPER 70S TO AROUND 80F FOR URBAN AREAS/NEAR SHORE.

SATURDAY...FRONT STALLS OVER SERN/SRN VA LATE TONIGHT...TSTM
COVERAGE MAINLY SOUTH OF CWA...SCT COVERAGE SOUTH OF I-66 WITH ISO
COVERAGE PERHAPS AS FAR N AS DC...AND WRN SHORE OF THE BAY. MAX
TEMPS A LITTLE LESS TMW WITH CLOUDS AND SLIGHTLY LOWER HEIGHTS...LOW
TO MID 90S WITH HEAT INDICES MID TO UPR 90S...NO HEAT ADZY.

&&

.SHORT TERM /SATURDAY NIGHT/...
AFTER SOME SCATTERED SHOWERS/TSTMS CONTINUING INTO THE OVERNIGHT
HRS...MUCH OF THE ACTIVITY WILL SUBSIDE ACROSS THE MID ATLC. A SFC
TROF WILL BE SLIDING DOWN THRU CNTRL PA W/ MORE WEAK SHOWERS/STORMS
BUT THIS ACTIVITY WILL DISSIPATE BEFORE REACHING THE MD/PA BORDER
/OUTSIDE OF A FEW ISOLATED CELLS/. THE UPPER SHORTWAVE WILL BEGIN TO
FLATTEN OUT ON EARLY SUNDAY...AS A WEAK EMBEDDED UPPER WAVE PASSES
BY TO THE SOUTH AND KICKS-UP CONVECTION ALONG THE STATIONARY FRONT
OVER THE CAROLINAS BUT MAINLY KEEPS THE MID ATLC DRY /AGAIN -
OUTSIDE OF A FEW ISOLATED ELEMENTS UNDER THE FAIRLY UNSTABLE
ENVIRONMENT/. GOING THRU THE AFTN/EVE HRS SUNDAY...A FEW DISSIPATING
CONVECTIVE CLUSTERS WILL PUSH INTO THE WINDWARD SLOPES OF THE CNTRL
APLCNS. PORTIONS OF THIS ACTIVITY WILL MOVE INTO THE SHENANDOAH
VALLEY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
IN WHAT WILL BECOME A FAIRLY FAMILIAR SCENARIO FOR THE UPCOMING
WEEK...ANOTHER SIMILAR UPPER WAVE WILL PASS BY OVERNIGHT INTO EARLY
MON W/ ONLY A FEW ISOLATED SHOWERS/STORMS IN THE AREA. THE
ASSOCIATED SFC COLD FRONT WILL GRADUALLY SLIDE DOWN THRU THE MID
ATLC DURING THE AFTN/EVE MON - BRINGING AT LEAST A LOW CHANCE FOR
CONVECTION ACROSS THE REGION. WHAT IS LEFT OF THIS ACTIVITY WON/T
HAVE LONG TO SUBSIDE BEFORE ANOTHER DYING OHIO VLY MCS SLIDES INTO
THE REGION LATE TUE.

WEATHER ACROSS THE MID ATLC FOR NEXT WEEK WILL BE A TYPICAL
SUMMERTIME PATTERN IN TERMS DAILY HIGHS/LOWS AND A NEAR-DAILY LOW
CHANCE OF HIT-OR-MISS CONVECTION. A FAIRLY STRONG UPPER RIDGE WILL
BE BUILDING OVER THE DEEP SOUTH GRADUALLY INTO MID WEEK...THEN
WEAKENING TOWARD THE END OF THE WEEK. AN UPPER CLOSED LOW WILL BE
ROTATING ABOUT NRN QUEBEC...SENDING WAVE AFTER WAVE OF WEAK-MODERATE
UPPER LEVEL ENERGY ALONG THE UPPER JET. THIS FEATURE WILL BE LAID
OUT FROM THE UPPER MIDWEST TO THE MID ATLC COAST /JUST NORTH OF THE
AREA/. THIS IN-BETWEEN REGIME FOR THE CWA WILL KEEP THIS MOIST AND
UNSTABLE AIRMASS PRESENT FOR MUCH OF THE WEEK.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
VFR PREVAILS INTO THE EVENING...ISO SHOWERS INVOF KMTN/KBWI CU FIELD
INCREASES REST OF THE AFTERNOON WITH WLY FLOW AHEAD OF AN WEAK COLD
FRONT. SCATTERED TSTMS LATE THIS AFTN AND EVENING FROM NW TO SE...
GUSTY WINDS POSSIBLE. FRONT STALLS SOUTH OF THE TERMINALS
TONIGHT...WITH THUNDERSTORMS CHANCES MAINLY SOUTH...CANNOT RULE OUT
ISO COVERAGE SAT AFTN FOR KCHO/KIAD/KDCA.

SCATTERED SHOWERS/STORMS WILL DISSIPATE LATE SAT NIGHT. MAINLY DRY
ON SUN W/ LOW CHANCES FOR CONVECTION EARLY NEXT WEEK AND TOWARD THE
END OF NEXT WEEK. HIGH PRESSURE WILL BE BUILDING OVER THE DEEP
SOUTH...PUSHING A FEW WAVES OF LOW PRES OVER-TOP THE RIDGE AND
FAIRLY CLOSE TO THE MID ATLC AS THEY MOVE EAST.

&&

.MARINE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING ACROSS
THE BAY/TIDAL POTOMAC...WITH CHANCES CONTINUING THROUGH TONIGHT
FOR SRN PORTIONS OF THE MD PART OF THE BAY. ALSO...SLY CHANNELING
WILL CONTINUE INCREASE INTO THE EVENING HOURS FOR THE SRN HALF OF
THE MD PORTION OF THE BAY...WHERE AN SCA HAS BEEN ISSUED.
ELSEWHERE...SLY FLOW 10 TO 15 KT...BEFORE THE COLD FRONT CROSSES
TONIGHT...BRINGING WLY/NWLY FLOW. FLOW RETURNS TO SWLY FOR
SATURDAY...AROUND 10 KT.

WINDS WILL BE LIGHT THRU THE NEXT SEVERAL DAYS. A COLD FRONT WILL
MOVE SOUTH OF THE REGION LATE SAT INTO EARLY SUN. HIGH PRESSURE
BRIEFLY BUILD IN SUN...W/ MORE CHANCES FOR SCATTERED SHOWERS/STORMS
FOR MUCH OF NEXT WEEK.

&&

.EQUIPMENT...
PIKESVILLE NWR XMTR - WE HV RCVD WORD FROM TECHNICIANS THAT THE
ANTENNA IS SHORTED OUT...MOST LKLY DUE TO LTNG STRIKE EARLIER IN THE
WK. LATE SUNDAY NGT PART OF THE ANTENNA WL BE REPLACED. TECHNICIANS
EXPECT TO HV THE PIKESVILLE NWR BACK IN SVC THIS COMING MON MRNG.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ532>534-543.

&&

KLEIN/BAJ/GMS
Hazardous weather outlook, Jul 16, 2:11 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT FRI JUL 16 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
311 PM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES NEAR 105 DEGREES ARE EXPECTED ALONG AND EAST OF THE
INTERSTATE 95 CORRIDOR THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT
THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND INTO THE
EARLY MORNING HOURS FOR AREAS ALONG AND EAST OF INTERSTATE 95.
ISOLATED SEVERE ACTIVITY IS POSSIBLE...WITH THE MAIN THREAT BEING
GUSTY WINDS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE MIDDLE AND
LOWER MARYLAND CHESAPEAKE BAY THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
311 PM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED THIS AFTERNOON
ACROSS AREAS EAST OF THE BLUE RIDGE. A HEAT ADVISORY IS IN EFFECT
FOR THESE AREAS THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING FOR
AREAS ALONG AND WEST OF THE BLUE RIDGE. ISOLATED SEVERE ACTIVITY
IS POSSIBLE...WITH THE MAIN THREAT BEING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 16, 5:53 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
653 PM EDT FRI JUL 16 2010

MDZ017-018-162330-
CALVERT MD-ST. MARYS MD-
653 PM EDT FRI JUL 16 2010

...STRONG THUNDERSTORMS TO AFFECT CALVERT AND ST. MARYS COUNTIES...

AT 653 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF PARK HALL...MOVING EAST AT 20 MPH.

&&

LAT...LON 3812 7645 3829 7654 3832 7644 3833 7645
      3834 7640 3833 7639 3832 7640 3830 7636
      3827 7638 3825 7638 3816 7632
TIME...MOT...LOC 2253Z 249DEG 19KT 3824 7639

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fredericksburg (C)

When
July 16, 5:53 PM EST
Where
Fredericksburg (C) County, 0.93 mi W of Fredericksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.299, -77.487

Trees were down on seven streets around the city of Fredericksburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248255.